Article

Trends in hepatic injury associated with unintentional overdose of paracetamol (Acetaminophen) in products with and without opioid: an analysis using the National Poison Data System of the American Association of Poison Control Centers, 2000-7.

Division of Emergency Medicine, Cincinnati Childrens Hospital Medical Center and Department of Pediatrics, University of Cincinnati, Cincinnati, OH 45229, USA.
Drug Safety (Impact Factor: 2.62). 12/2011; 35(2):149-57. DOI: 10.2165/11595890-000000000-00000
Source: PubMed

ABSTRACT Unintended hepatic injury associated with the use of paracetamol (acetaminophen)-containing products has been growing. Objective: The aim of the study was to seek a better understanding of the causes of this observation in order to evaluate the potential impact of proposed preventive measures.
Retrospective analysis of a large database containing prospectively collected patient exposure data, clinical symptomatology and outcome.
The National Poison Data System database for 2000-7 involving exposures to paracetamol and an opioid was obtained and analysed. This dataset was limited to non-suicidal cases in patients 13 years of age and older. For comparison, the parallel, mutually exclusive dataset involving exposures to one or more non-opioid containing paracetamol products was analysed. Outcome Measure: Trends in the numbers of patients exposed, treated, and mildly and severely injured were obtained and compared with each other and with trends calculated from publicly available data on sales and population. The association of injury with the number of paracetamol-containing products and the reason for taking them were also assessed.
Comparators: During the study period, the US population of those 15 years of age and over rose 8.5%; all pharmaceutical-related calls to all US poison centres rose 25%. For the 8-year period from 2001 to 2008, sales of over-the-counter paracetamol products rose 5% (single-ingredient products fell 3%; paracetamol-containing combination cough and cold products rose 11%) and prescription paracetamol combination products rose 67%. Opioids with paracetamol: A total of 119 731 cases were identified, increasing 70% over the period. The exposure merited acetylcysteine treatment in 8995 cases (252% increase). In total, 2729 patients (2.3%) experienced some hepatic injury (500% increase). Minor injuries rose faster than severe injuries (833% vs 280%) and most injuries (73.0%) were from overuse of a single combination product only, but the injury rate increased with use of more than one paracetamol-containing product. Abuse and misuse accounted for 34% of cases but 58% of the severe injuries. Paracetamol without opioid: A total of 126 830 cases were identified, increasing 44%, and 15 706 cases merited acetylcysteine (70% increase). A total of 4674 patients (3.7%) experienced some hepatic injury (134% increase). [corrected] Use of more than one non-opioid paracetamol product occurred in 7.3% of patients and was associated with a lower injury rate.
Hepatic injury associated with paracetamol use is increasing significantly faster than population, paracetamol product sales and poison centre use. This suggests a growing portion of consumers is self-dosing paracetamol beyond the toxic threshold. This is true for paracetamol with and without opioids, but the increase in hepatic injury is greater when paracetamol is taken with an opioid. This disproportionate rise is greatest with misuse and abuse of paracetamol products in combination with opioids. Increasing self-dosage of the opioid combination products for the opioid effect is likely to result in more cases of toxic exposure to paracetamol. In contrast, cases of exposure to paracetamol-containing cough and cold products are underrepresented among those injured. In the absence of opioid-containing products, consumption of more than one paracetamol-containing product did not contribute to injury. Efforts to modulate unintentional paracetamol-related hepatic injury should consider these associations.

0 Followers
 · 
293 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Traditional drugs or therapies rarely have effects on regression of chronic liver diseases, which result in many cases from sustained oxidative stress. In recent years, ellagic acid (EA) has gained attention due to its multiple biological activities and several molecular targets. This is the first review focused on the pharmacological properties and on the molecular mechanisms activated by EA in terms of liver protection. EA possesses antioxidant, antihepatotoxic, antisteatosic, anticholestatic, antifibrogenic, antihepatocarcinogenic and antiviral properties that improves the hepatic architectural and functions against toxic and pathological conditions. The molecular mechanisms that EA activates include the scavenging of free radicals, regulation of phase I and II enzymes, modulation of proinflammatory and profibrotic cytokines synthesis, the regulation of biochemical pathways involved in the synthesis and degradation of lipids as well as the maintenance of essential trace elements levels. EA also inhibits hepatic stellate cells and mast cells activation, the proliferation of transformed cells, as well as viral replication by increasing antioxidant response, induction of apoptosis, downregulation of genes involved in cell cycle and angiogenesis, and stimulation of cellular immune response. Despite the enormous therapeutic potential of EA as an innovative pharmacological strategy, the number of phase I and II trials in patients is scarce, precluding its clinical application. In these sense, the use of new delivery systems that enhances EA bioavailability would improve the results already obtained. Also it remains to be determined if treatment with urolithins instead of EA would represent a better strategy in hepatic disease treatment. Copyright © 2015 Elsevier Ltd. All rights reserved.
    Pharmacological Research 04/2015; DOI:10.1016/j.phrs.2015.04.008 · 3.98 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Effective management of pain in hospice is hindered when home (nonprofessional) caregivers do not adhere to prescribed analgesics. The purposes of this study, conducted in home settings, were (1) to identify the quality of the patient’s prescribed analgesic medication regimen, (2) to identify the types of as-needed (PRN) analgesic medication errors made by nonprofessional caregivers and the relationship between type of error and patient pain, and (3) to examine the relationships between caregiver adherence to PRN analgesic medication regimens and the patient’s reported pain. A 3-day longitudinal design was used. Patient/nonprofessional caregiver dyads (n = 46) were recruited from one home hospice agency. The worst pain experienced on average over 3 days was 6.8 on an 11-point scale, although most patients (87.0%) received adequate analgesics for their pain. At the time the pain was reported, there were analgesic medication errors 49.1% of the time. Giving a sedative rather than the prescribed analgesic and nonadherence to the prescribed PRN analgesic regimens were both related to higher patient pain. To improve pain management outcomes, health care providers need to identify the types of errors made by nonprofessional caregivers and provide them with the tools to help reduce errors.
    Journal of Hospice and Palliative Nursing 05/2014; 16(3):134-140. DOI:10.1097/NJH.0000000000000040 · 0.48 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Confusion regarding a drug's active ingredient may lead to simultaneous use of multiple acetaminophen-containing prescriptions and increase the risk of unintentional overdose. The objective of this study was to examine prescription labeling practices for commonly prescribed acetaminophen-containing analgesics, specifically focusing on how active ingredient information and concomitant use warnings were conveyed. Patients with new acetaminophen-containing prescriptions were recruited upon discharge from an emergency department in Chicago or at an outpatient, hospital-based pharmacy in Atlanta. Label information was transcribed from prescription bottles and patients' knowledge of active ingredient was assessed by in-person interviews. Among the 245 acetaminophen-containing prescriptions, hydrocodone was the most common second active ingredient (n = 208, 84.8 %) followed by oxycodone (n = 28, 11.4 %). Acetaminophen was identified by its full name on 6.9 % (n = 17) of labels; various abbreviations were used in 93.1 % of cases. One hundred forty-seven bottles used auxiliary warning labels with the majority of labels (n = 130, 88.4 %) warning about maximum dose and 11.5 % (n = 17) about concomitant use. Most of the study participants (n = 177, 72.2 %) were not able to identify acetaminophen as an active ingredient in their prescription. There was no significant association between the use of unabbreviated labels including warning information and patients' awareness of acetaminophen as an active ingredient (36.4 vs. 27.3 %, p = 0.50). We noted high variability in labeling practices and warning information conveyed to patients receiving acetaminophen-containing prescriptions. Missed opportunities to adequately convey risk information may contribute to the burden of acetaminophen-related liver injury.
    Journal of medical toxicology: official journal of the American College of Medical Toxicology 02/2015; DOI:10.1007/s13181-015-0464-1